Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 21, 2004, 7:05 PM MDT for Kit Carson County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2004, 7:05 PM MDT (01:05 UTC)
- Expired
- Apr 21, 2004, 7:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671
WUUS53 KGLD 220105
SVRGLD
COC063-220130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT WED APR 21 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
* UNTIL 730 PM MDT
* AT 700 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL 14 MILES NORTH OF BURLINGTON.
THIS STORM WAS LOCATED OVER NORTHEASTERN KIT CARSON COUNTY...OR
ABOUT 14 MILES NORTH OF BURLINGTON...MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN KIT CARSON COUNTY AT 720 PM MDT
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
LAT...LON 3952 10235 3935 10227 3931 10205 3956 10205
3957 10220
ENTWISTLE
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:00 PM MDT, 5 hours 5 minutes earlier.
Area forecast discussion, Apr 21, 2:00 PM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT WED APR 21 2004 .SHORT TERM...(TONIGHT THROUGH SATURDAY) AT 18Z ETA HAS BEST QPF VERIFICATION FOR THE GOODLAND FORECAST AREA. THE MODEL RESOLVED BAND OF ISENTROPIC LIFT SOUTH OF INTERSTATE 70. GFS MISSED THAT AREA AS WELL AS OVERDOING PRECIPITATION IN NORTHEAST COLORADO. WILL FAVOR ETA FOR THE SHORT TERM PERIOD. MAIN 500 MB UPPER LOW WILL SETTLE INTO THE GREAT BASIN TONIGHT. THE SYSTEM WILL THEN REMAIN NEARLY STATIONARY OVER THE FOUR CORNERS THROUGH FRIDAY NIGHT BEFORE LIFTING NORTHEAST DURING THE DAY ON SATURDAY. PERIODIC SHORTWAVE ENERGY WILL BE EJECTED OVER THE HIGH PLAINS THROUGH THAT TIME. LIMITED SEVERE THREAT WILL BE OVER SOUTHERN FORECAST AREA. THERE APPEARS TO BE TWO WINDOWS OF OPPORTUNITY...BETWEEN 03Z AND 12Z TONIGHT AND ABOUT THE SAME TIME TOMORROW NIGHT. THE ENVIRONMENT WILL BE ONE OF HIGH SHEAR BUT LOW CAPE...WITH ELEVATED CAPE VALUES NO MORE THAN 500 J/KG. STORM PREDICTION CENTER PLACES THE SOUTHERN ZONES IN A SLIGHT RISK BOTH OF THESE TIME PERIODS. WILL WATCH CLOSELY HOW THE STORMS EVOLVE TONIGHT...AND EXPECT A REPEAT TOMORROW NIGHT. SHEAR AND CAPE RELAX SIGNIFICANTLY ON FRIDAY AND THE ATMOSPHERE MAY BE STABLE ENOUGH THAT NO THUNDERSTORMS WILL DEVELOP. ANOTHER PROBLEM WILL BE PHASE ON FRIDAY. UPPER COLD POOL WILL BE APPROACHING NORTHEAST COLORADO. FORECAST CRITICAL THICKNESS VALUES FROM THE GFS MEET SNOW THRESHOLDS OVER THE WESTERN HALF OF THE FORECAST AREA AS EARLY AS FRIDAY MORNING. GFS MOS PRECIPITATION TYPE ALGORITHM GENERATING SNOW AS EARLY AS 12Z FRIDAY IN BURLINGTON. HPC HEAVY SNOW DISCUSSION PLACES A LOW RISK OF 6 INCH SNOWS JUST TO THE WEST OF THE FORECAST AREA. MID SHIFT WILL NEED TO LOOK AT THIS CLOSELY. FOR NOW...WILL SPEED UP THE CHANGE OVER TO SNOW IN THE GRIDS TO FRIDAY MORNING FAR WEST...REACHING THE KANSAS LINE FRIDAY NIGHT. && .LONG TERM...(SUNDAY THROUGH WEDNESDAY) NORTHWEST FLOW ALOFT IN PLACE ON SUNDAY AS RIDGE BUILDS INTO WESTERN CANADA. SURFACE HIGH CENTERED OVER NEBRASKA WILL PROVIDE AN UPSLOPE COMPONENT TO SURFACE WINDS WITH STEEPENING LAPSE RATES OVER COLORADO. PALMER DIVIDE WILL BE THE MOST LIKELY AREA FOR AFTERNOON THUNDERSTORM INITIATION WITH STORM MOVEMENT SOUTHEAST. WILL ADD SOME SLIGHT CHANCE POPS TO THE SOUTHWEST FORECAST AREA. GFS ENSEMBLE MEMBERS IN FAIRLY GOOD AGREEMENT MONDAY THROUGH WEDNESDAY WITH LONGWAVE RIDGE AXIS SETTING UP JUST WEST OF THE ROCKIES. ECMWF PRESENTS SOMEWHAT OF A PROBLEM WITH ENERGY SOUTH OF THE RIDGE MOVING FROM THE DESERT SOUTHWEST TO SOUTHERN PLAINS MONDAY AND TUESDAY. HOWEVER AS SURFACE HIGH PRESSURE BUILDS OVER THE SOUTHEAST UNITED STATES NORTH WINDS WILL BE OVER THE GULF OF MEXICO AND EVEN IF THE ECMWF IS RIGHT THE SYSTEM WILL BE MOISTURE STARVED AND PROBABLY TOO FAR SOUTH TO AFFECT THE FORECAST AREA. ONLY OTHER POSSIBILITY FOR PRECIPITATION WILL BE WITH A SHORTWAVE RIDING DOWN THE RIDGE TUESDAY AFTERNOON AND EVENING. OPERATIONAL GFS ALONE HOWEVER WITH THIS FEATURE AND OTHER ENSEMBLE MEMBERS SHOW RIDGE HOLDING STRONG OR A DAMPENED SHORTWAVE PASSING TO THE NORTH. ONLY OTHER POSSIBILITY FOR PRECIPITATION WILL BE THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN OF COLORADO AS 700-500 MB LAPSE RATES STEEPEN THROUGH THE PERIOD. FORECAST 0-6 KM MEAN WINDS SUGGESTS STORMS WILL BE SLOW TO MOVE EAST AND DISSIPATE AROUND SUNSET WEST OF THE FORECAST AREA. THUS A DRY AND WARM FORECAST SEEMS IN ORDER...AND WILL GO WITH WARMEST OF THE GFS ENSEMBLE MOS MEMBERS FOR TEMPERATURES. .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
Hazardous weather outlook, Apr 21, 10:44 AM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT WED APR 21 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221643- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SERIES OF UPPER LEVEL DISTURBANCES WILL HELP DEVELOP LIGHT RAIN SHOWERS LATE THIS AFTERNOON AND EVENING WITH A FEW THUNDERSTORMS ACROSS THE TRI-STATE REGION. THE MAIN THREAT WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. RAINFALL WILL BECOME MORE WIDESPREAD OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD LIGHT RAIN SHOWERS ARE EXPECTED ACROSS THE REGION FROM THURSDAY THROUGH SATURDAY WITH THE POSSIBILITY OF A FEW THUNDERSTORMS EACH AFTERNOON AND EVENING. RAIN MAY MIX WITH SNOW OVERNIGHT FRIDAY NIGHT. SUNDAY WILL BE DRY WITH A RETURN OF A FEW THUNDERSTORMS SUNDAY NIGHT. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH ANY OF THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Apr 21, 7:03 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT WED APR 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 14 N BURLINGTON 39.51N 102.27W
04/21/2004 0.75 INCH KIT CARSON CO TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
JOHNSONNearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.